New Mexico, 2014

Drought in New Mexico, June 1 to 30, 2014

June 1 to 30, 2014 · NWS EPZ · 17 events in 17 counties and zones

A dry month of June kept drought conditions generally in the Severe(D2) to Extreme(D3) categories for another month across Southwest New Mexico. All locations around the region reported below normal precipitation for the month.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A dry month of June kept drought conditions generally in the Severe(D2) to Extreme(D3) categories for another month across Southwest New Mexico. All locations around the region reported below normal precipitation for the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 31, 2:47 PM MST, 9 hours 13 minutes earlier.

Area forecast discussion, May 31, 2:47 PM MST, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
347 PM MDT SAT MAY 31 2014

.SYNOPSIS...
UNSEASONABLY HOT AND MOSTLY DRY WEATHER WILL DOMINATE THE REGION
BEGINNING SUNDAY THROUGH NEXT WEEK...AS PERSISTENT HIGH PRESSURE
ALOFT ESTABLISHES ITSELF OVER NORTHERN MEXICO. THE HIGH WILL HAVE
MORE OF AN INFLUENCE EARLY IN THE WEEK...ALLOWING FOR LIGHT WINDS
AND THE HOTTEST TEMPERATURES DURING THAT TIME. BREEZY TO MARGINALLY
WINDY CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY...AS A SHALLOW
UPPER LEVEL TROUGH MOVES INTO THE FOUR CORNERS. THIS WILL NUDGE
THE RIDGE SLIGHTLY SOUTHEAST. THERE IS AN OUTSIDE CHANCE AT SOME
ENHANCED CLOUD BUILD UPS TUESDAY AFTERNOON OVER THE SACRAMENTO
MOUNTAINS.

&&

.DISCUSSION...
TRENDS WITH FORECAST SOUNDINGS ACROSS THE AREA TODAY...DEPICT
WEAKENING SOUTHEASTERLY FLOW AT THE LOW LEVELS...WITH A LOWERING
OF THE SUBSIDENCE INVERSION ALOFT. THIS IS INDICATIVE OF THE BUILDING
RIDGE TO OUR SOUTH. LATEST WATER VAPOR IMAGERY AND 400-500 DEWPOINT
DEPRESSION ANALYSES...ALSO INDICATE A VERY WEAK UPPER LEVEL WAVE
NOW MOVING UP THE NORTHWEST PERIPHERY OF THE RIDGE OVER CO AND
NORTHERN NM RIDGE THROUGH. WHILE THIS FEATURE IS TRIGGERING SOME
ENHANCED CONVECTION OVER NORTHERN NM...IT APPEARS TO HAVE NO
EFFECT AT THIS TIME ON THE CU FIELD IN OUR AREA.

IMPACTS:
FOR THE HEAT...UPPER LEVEL RIDGE WILL INFLUENCE OUR WEATHER MOST
OF NEXT WEEK. LATEST GFS...NAM AND ECMWF FCST TRENDS WITH H5
HEIGHTS AND 1000-500MB THICKNESSES...NOW POINTING TO MONDAY AS
THE HOTTEST DAY. WITH THIS DEGREE OF CONSENSUS AND GIVEN THE FACT
THAT WE WERE ALREADY SEEING THE DEVELOPMENT OF PRONOUNCED
SUBSIDENCE IN CU FIELDS OVER NORTHWESTERN CHIHUAHUA YESTERDAY...FEEL
THAT MOVING THE HOTTEST DAY UP TO MONDAY IS REASONABLE AT THIS
POINT. THIS IS REFLECTED IN OUR FORECAST...WITH 105 F FOR EL PASO
MONDAY IN TODAY'S PACKAGE.  MODEL TRENDS HAVE ALSO DEEPENED THE
UPPER LEVEL TROUGH EXPECTED INTO THE WESTERN STATES EARLY
WEDNESDAY. THIS SHOULD SERVE TO NUDGE THE RIDGE A LITTLE TO THE
SOUTHEAST. IN COMPARING THE MAY 31ST 00Z AND 12Z MEX NUMERICAL
GUIDANCE...SOLUTION DROPS FORECAST HIGHS DOWN TO A COUPLE DEGREES
OVER MANY AREAS MOST OF NEXT WEEK. WE SHOULD STILL SEE RECORD OR
NEAR RECORD HIGHS AND ESPECIALLY MORNING LOW MAXIMUM TEMPS FOR THE
WORK WEEK.

FOR DRY LIGHTNING POTENTIAL SACS TUESDAY AFTERNOON...TRENDS WITH
GUIDANCE POINTS TO A DEEPENING LEE TROUGH OVER SE CO / NRN TX
TUESDAY. AS MENTIONED IN YESTERDAYS FORECAST...THIS WILL
STRENGTHEN LOW LEVEL CONVERGENCE AND MAY ACTUALLY DRAW THE CONV
AXIS WITH THIN BAND OF ST MOISTURE FETCH A LITTLE FURTHER NORTH
INTO S CENTRAL NM. WITH AS MUCH HEATING AS WE WILL HAVE HAD...IT
WON'T TAKE MUCH TO FIRE CONVECTION OVER HIGHER ELEVATIONS IN THE
SACS. THIS FAR OUT HOWEVER...AM INCLINED TO KEEP POPS BELOW 10%
FOR THAT AREA. THIS MOISTURE IS ROUGHLY 3000-4000 FEET DEEP AND IS
IN THE MID LEVELS.

FOR WINDS WEDNESDAY AND THURSDAY...SUCCESSIVE GFS AND EURO
SOLUTIONS HAVE STRENGTHENED WINDS ALOFT OVER THE FOUR CORNERS...IN
RESPONSE A PAIR OF UPPER LEVEL TROUGHS ATTEMPTING TO EASILY MOVE
THROUGH THE WESTERN STATES. IT COMES DOWN TO A BATTLE BETWEEN OUR
RIDGE AND THESE FEATURES. THE FIRST MOVES THROUGH LATE MONDAY
NIGHT...WEAKENING THE RIDGE SOME AND ALLOWING EFFICIENT MIX DOWN
OF THE WINDS ALOFT TO THE SURFACE. THE NEXT TROUGH MOVES THROUGH
EARLY THURSDAY AND MAY WEAKEN THE RIDGE A LITTLE MORE. LEE SIDE
SFC TROUGH DVLPMT IS ALSO EXPECTED WITH THESE FEATURES. THE RESULT
SHOULD BE BREEZY TO MARGINALLY WINDY DAYS WEDNESDAY AND THURSDAY.

FOR BACK DOOR COLD FRONT/DRY LIGHTING POTENTIAL SACS + ADJACENT
LOWLANDS FRIDAY AFTERNOON INTO SATURDAY...
AT THIS TIME GFS AND EURO SOLUTIONS BRING A BACK DOOR COLD FRONT
INTO CENTRAL NM BY WEEKS END. MAY 31ST 00Z SOLUTIONS HAD ALSO
INDICATED THIS...BUT WITH A WEAKER SURGE. THUS HAVE INCLUDE POPS
AGAIN BELOW 10 % FOR THE THE SACS AND NEARBY LOWLANDS FRI
AFTN...EVENING AND SAT AFTN.

LOOKING INTO NEXT WEEKEND AND BEYOND...CONDITIONS APPEAR DRY. THE
UPPER LEVEL HIGH IS FORECAST TO RE CENTER ITSELF TO OUR SOUTHWEST.
THIS BEHAVIOR IS TYPICAL FOR THIS TIME OF YEAR. ONCE THE HIGH
MIGRATES EAST OF OUR REGION...FLOW AROUND THIS FEATURE WILL
FINALLY INTRODUCE MONSOON DRIVEN MOISTURE INTO OUR AREA AND
SOUTHWEST STATES.

&&

.AVIATION...
VALID 01/00Z-02/00Z...
P6SM FEW-SCT120 SCT-BKN250 THRU 04Z...THEN FEW250 THRU 18Z. AFT 18Z
FEW-SCT100-120. WINDS GENERALLY W TO SW AOB 12KTS THRU 20Z...THEN
INCREASING TO 10-15KTS.

&&

.FIRE WEATHER...
AN UPPER RIDGE WILL BE STRENGTHENING OVER NORTHERN MEXICO OVER THE
COMING DAYS WHICH WILL BRING VERY HOT AND DRY AIR TO THE REGION.
EXPECT LOWLAND HIGH TEMPERATURES TO REACH 100 DEGREES SUNDAY THROUGH
AT LEAST WEDNESDAY...WITH WEDNESDAY BEING THE HOTTEST. DEW POINTS
WILL BE FALLING DROPPING RELATIVE HUMIDITIES BACK INTO THE LOW
SINGLE DIGITS WITH POOR RECOVERIES. WINDS WILL GENERALLY NOT BE A
BIG ISSUE THROUGH THE FIRST HALF OF THE WEEK...BUT COULD BRING NEAR
CRITICAL CONDITIONS WEDNESDAY AND THURSDAY. HAINES INDICES WILL BE
ALSO ON THE RISE WITH 5'S AND 6'S LIKELY BY MONDAY THROUGH AT LEAST
MIDWEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76 102  75 105  77 /   0   0   0   0   0
SIERRA BLANCA           65  99  66 103  69 /   0   0   0   0   0
LAS CRUCES              70  99  69 103  71 /   0   0   0   0   0
ALAMOGORDO              68  99  67 103  69 /   0   0   0   0   0
CLOUDCROFT              52  75  52  79  55 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   68  98  68 101  70 /   0   0   0   0   0
SILVER CITY             62  91  61  95  64 /   0   0   0   0   0
DEMING                  67  99  65 103  68 /   0   0   0   0   0
LORDSBURG               65  97  63 100  67 /   0   0   0   0   0
WEST EL PASO METRO      74 100  74 103  77 /   0   0   0   0   0
DELL CITY               63 100  64 104  65 /   0   0   0   0   0
FORT HANCOCK            72 105  71 109  74 /   0   0   0   0   0
LOMA LINDA              69  95  69  97  71 /   0   0   0   0   0
FABENS                  69 104  69 105  71 /   0   0   0   0   0
SANTA TERESA            70 101  69 104  73 /   0   0   0   0   0
WHITE SANDS HQ          73  98  73 102  75 /   0   0   0   0   0
JORNADA RANGE           61  98  60 102  63 /   0   0   0   0   0
HATCH                   66 100  63 103  66 /   0   0   0   0   0
COLUMBUS                72  98  70 101  73 /   0   0   0   0   0
OROGRANDE               68 101  67 104  69 /   0   0   0   0   0
MAYHILL                 56  87  57  90  59 /   0   0   0   0   0
MESCALERO               55  86  54  90  57 /   0   0   0   0   0
TIMBERON                53  84  55  87  57 /   0   0   0   0   0
WINSTON                 58  89  58  92  61 /   0   0   0   0   0
HILLSBORO               65  93  64  96  67 /   0   0   0   0   0
SPACEPORT               65  96  64  99  67 /   0   0   0   0   0
LAKE ROBERTS            55  89  52  94  55 /   0   0   0   0   0
HURLEY                  63  92  62  96  65 /   0   0   0   0   0
CLIFF                   61  97  58 101  61 /   0   0   0   0   0
MULE CREEK              50  92  49  96  52 /   0   0   0   0   0
FAYWOOD                 64  91  62  95  65 /   0   0   0   0   0
ANIMAS                  68  99  68 102  70 /   0   0   0   0   0
HACHITA                 66  98  64 101  67 /   0   0   0   0   0
ANTELOPE WELLS          67  99  67 103  68 /   0   0   0   0   0
CLOVERDALE              60  94  59  98  63 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

22/26
TRIPOLI/GRZYWACZ
Hazardous weather outlook, May 31, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
600 AM MDT SAT MAY 31 2014

NMZ401>417-TXZ418>424-011215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
600 AM MDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED DECREASING MOISTURE AND WARMING
TEMPERATURES ALOFT SHOULD CAP ANY THUNDERSTORMS WHICH TRY TO DEVELOP
TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

A HIGH PRESSURE RIDGE ALOFT AND DRY AIR WILL LIMIT RISK OF
THUNDERSTORMS THROUGH THE PERIOD.  TEMPERATURES WILL APPROACH OR
EXCEED TRIPLE DIGITS OVER THE LOWLANDS EACH DAY. TEMPERATURES
COMBINED WITH DRY AIR AND BREEZY AFTERNOONS LATE IN THE PERIOD WILL
EXACERBATE FIRE WEATHER CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NOTE: BEGINNING TOMORROW...JUNE 1...THE INITIAL DAILY ISSUANCE OF
THIS PRODUCT WILL BE NLT 1100 AM MDT. UPDATES WILL CONTINUE ON AN
AS-NEEDED BASIS.

MACBLAIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought continued through the month of June. The Cooperative Observer at Gila Hot Springs reported 0.26 inches of precipitation which was 0.37 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The entire zone remained in Severe(D2) drought through the month of June.

Drought, Southern Gila Foothills/Mimbres Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

Severe(D2) drought conditions remained in place through the entire month.

Drought, Southwest Desert/Lower Gila River Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Extreme(D3) drought persisted over the southeastern portion of the zone while Severe(D2) drought continued for the remainder of the zone. The Cooperative Observer at Redrock reported 0.37 inches of precipitation which was 0.07 inches below normal.

Drought, Lowlands of the Bootheel

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Extreme(D3) drought continued for the eastern half of the zone while Severe(D2) drought remained for the west. The Cooperative Observer at Antelope Wells reported 0.17 inches of precipitation which was 0.51 inches below normal.

Drought, Uplands of the Bootheel

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

The eastern half of the zone remained in Severe(D3) drought while the western half was in Severe(D2) drought.

Drought, Southwest Desert/Mimbres Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The southwestern two-thirds of the zone remained in Extreme(D3) drought while the remainder of the zone stayed in Severe(D2) drought. The Deming ASOS reported 0.11 inches of precipitation which was 0.33 inches below normal.

Drought, Eastern Black Range Foothills

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

Severe(D2) drought continued through the month of June. The Hillsboro Cooperative Observer reported just 0.06 inches of rain which was 0.63 inches below normal.

Drought, Sierra County Lakes

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of June. The Truth or Consequences ASOS reported only 0.02 inches of precipitation which was 0.57 inches below normal.

Drought, Northern Dona Ana County

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The zone remained in Severe(D2) drought through the month of June. The Jornada Range Cooperative Observer reported 0.05 inches of precipitation which was 0.55 inches below normal.

Drought, Southern Dona Ana County/Mesilla Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

Severe(D2) drought continued across the entire zone. There was just 0.04 inches of precipitation reported by the Cooperative Observer at New Mexico State University. This amount was 0.55 inches below normal.

Drought, Central Tularosa Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

Severe(D2) drought remained in place across the entire zone during the month of June. There was no precipitation reported by the Cooperative Observer at White Sands National Monument which was 0.71 inches below normal.

Drought, Southern Tularosa Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Tularosa Basin forecast zone
Reported by
Drought Monitor

The northern half of the zone remained in Severe(D2) drought while the south was just in a Moderate(D1) drought. The Orogrande Cooperative Observer reported no precipitation which was 0.93 inches below normal.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

A very dry month in the Sacramento Mountains kept the zone in Extreme(D3) drought south and Severe(D2) drought north. The Mountain Park Cooperative Observer reported 0.07 inches of precipitation which was 1.19 inches below normal.

Drought, Sacramento Mountains Above 7500 Feet

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The southern half of the zone remained in Extreme(D3) drought while the northern half remained in Severe(D2) drought. The Cloudcroft Cooperative Observer reported just 0.09 inches of precipitation which was 2.01 inches below normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought through the month of June.

Drought, Otero Mesa

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The northern half of the zone remained in Severe(D2) drought while the south remained in Moderate(D1) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522286, 522287, 522290, 522302, 522303, 522304, 522307, 522308, 522309, 522310, 522311, 522312, 522313, 522314, 522315, 522316, 522317.